Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 43, NWS Blacksburg, VA

July 26, 2001Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 26, 2001, 5:57 PM EDT for Patrick County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2001, 5:57 PM EDT (21:57 UTC)
Expired
Jul 26, 2001, 8:00 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 262159
FFWRNK
VAC141-270000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 800 PM EDT.

* AT 555 PM EDT...THE SHERIFFS OFFICE REPORTED THAT ANGLIN CREEK HAD 
COME OUT OF ITS BANKS AND HAD CLOSED ANIMAL CLINIC ROAD EAST OF THE 
TOWN OF STUART. RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH 
HEAVY RAIN OVER THE AREA...AND THAT AN ADDITIONAL INCH OF RAIN MAY 
FALL THROUGH 700 PM. ANGLIN CREEK WILL REMAIN OUT OF ITS 
BANKS...AND OTHER SMALL CREEKS AROUND STUART MAY ALSO FLOOD.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE 1 8 6S 6 2 1 5 4 3 2 4.

.END
$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:45 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 26, 3:45 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIMINARY CCF...
NATIONAL WEATHER SERVICE BLACKSBURG, VA
345 PM EDT THU JUL 26 2001

ETA/AVN CONTINUE TO SHOW SIGNFICANT DIFFERENCES IN HOW FAR SOUTH
FRONT MAKES IT AND EXTENT OF BRIEF DRYING BEHIND THE FRONT. HAVE
LEANED TOWARD THE ETA/NGM WITH LOWER POPS THAN MAV AFTER TONIGHT.

COLD FRONT CURRENTLY SAGGING SLOWLY SOUTHWARD AND LIES FROM ACY TO
DCA TO CKB...VERY CLOSE TO ETA 18Z POSITION. SO FAR RAINFALL HAS NOT
BEEN A PROBLEM IN THE FA. SOME ENHANCEMENT IS EXPECTED DURING THE
AFTERNOON BUT SO FAR AREA OF RAIN HAS BEEN BROKEN TO OUR WEST.
MODELS NOT QUITE AS GENEROUS WITH DYNAMICS THIS AFTERNOON AND
EVENING. MUCH WEAKER H2 DIVERGENCE IN RIGHT ENTRANCE REASON WILL
LIMIT RAINFALL INTENSITY ALSO. WITH FFG RELATIVELY HIGH...HAVE
DECIDED TO LET FFA EXPIRE AT 4 PM.

BY MIDDAY FRIDAY FRONT IS SOUTH OF FA...BUT LOW AND MID LEVEL RH
REMAINS HIGH...ESPECIALLY ACROSS THE SOUTHERN TWO THIRDS. WILL KEEP
LOW CHC POPS IN THE FAR NORTH EARLY...AND EVERYWHERE ELSE THROUGHOUT
THE DAY.

MOISTURE SURGES BACK DURING LATE FRIDAY NIGHT AND SATURDAY WITH A
BETTER CHANCE OF SHOWERS ESPECIALLY OVER THE WEST.

IN THE EXTENDED...HAVE KEPT CHC POPS IN THROUGH MONDAY WITH PLENTY
OF MOISTURE AND WEAK WAVES SLIDING THROUGH...THEN DRY THEREAFTER.

FCSTID = 8
ROA   68  77  65  78 /  60  30  30  30
LYH   67  76  63  78 /  60  30  30  30
DAN   69  79  65  80 /  50  30  30  30
BLF   64  76  61  74 /  70  30  30  50
LWB   62  75  60  74 /  70  30  30  50
BCB   64  76  61  74 /  60  30  40  50
TNB   66  76  61  75 /  60  50  50  50

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 26, 2:39 PM EDT, 3 hours 18 minutes before
VAZ032-262000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT THU JUL 26 2001

...THUNDERSTORMS WITH HEAVY RAINS POSSIBLE THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
MOVING EAST ACROSS PATRICK COUNTY THIS AFTERNOON.
SOME OF THE STRONGER STORMS COULD PRODUCE A BRIEF
PERIOD OF HEAVY RAIN AND A WIND GUST TO 40 MPH.
RAINFALL UP TO TWO INCHES IS POSSIBLE THROUGH
5:00 PM. DRIVERS SHOULD WATCH FOR PONDING OF WATER
IN LOW LYING AND POOR DRAINAGE AREAS ESPECIALLY
NEAR STUART. A BAND OF HEAVIER RAIN COULD REACH THE
CRITZ AREA BY 4:00 PM.

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.